Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 28, 1997, 10:02 PM CDT for Deuel County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1997, 10:02 PM CDT (03:02 UTC)
- Expired
- Jun 28, 1997, 10:35 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2683 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS1 KABR 290303 RRA SVRABR SDC039-290335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1002 PM CDT SAT JUN 28 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN DEUEL COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1035 PM CDT * SOME LOCATIONS AFFECTED RURAL AREAS SOUTH AND EAST OF GARY * AT 1000 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 33 MILES EAST OF WATERTOWN OR 3 MILES SOUTH OF GARY MOVING EAST AT 25 MPH. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. GS/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:53 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 28, 8:53 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 852 PM CDT SAT JUN 29 1997 THIS EVE SNDG SHWS CAP OF 3.0 WITH AMS CONTG TO BE VRY UNSTBL. CAP SHUD SAVE US AGAIN FOR MOST OF THE NGT FRM ANY OUTBREAKS OVR ABR CWA. 88D SHWS A BOUNDRY LINE...WHICH SHUD BE THE FNT...STRETCHING THRU SE SD FRM STC MN TO VTN NE. A FEW TSTMS MAY POP UP ALONG THIS LINE AS ONE DID JUST S OF BKX. BUT THIS IS OUTSIDE OF ABR CWA. ANOTHER CELL POP UP JUST N OF ATY MOVG E. SHWS THAT THIS AREA NEEDS SOME WATCHING. ANOTHER PROBLEM WITH OUR CWA IS THE TSTMS OVR NE WY. THESE STORMS SHUD MOVE E TNGT AND MAY REJUVENATE OVR THE MSTR RICH\ & UNSTBL AIR OF N-CNTRL & CNTRL SD. IT DEPENDS ON WHETHER THE CAP HOLDS. SELS HAS CONT SD IN A SLGT RISK TNGT SO WIL KEEP TSTMS IN FCST. CRNT FCST SEEM TO ON TRACK & WILL NOT UPDATE ATTM. .ABR...NONE
In the hours before
Local storm report, Jun 28, 4:26 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
426 PM CDT SAT JUN 28 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM SISSETON SD 60 MPH WINDS
06/28/97 ROBERTS
1100 AM VEBLEN SD 60 TO 70 MPH WINDS
06/28/97 MARSHALL REPORTED BY SHERIFF
SALMONSLocal storm report, Jun 28, 4:27 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
426 PM CDT SAT JUN 28 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM SISSETON SD 60 MPH WINDS
06/28/97 ROBERTS
1100 AM VEBLEN SD 60 TO 70 MPH WINDS
06/28/97 MARSHALL REPORTED BY SHERIFF
SALMONSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:46 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 34 min |
| Jun 29, 4:01 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 64 min |
| Jun 29, 6:23 PM CDT | Tornado Warning | ABR | Day | 32 min |
| Jun 29, 6:57 PM CDT | Tornado Warning | ABR | Day | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.